To the Editor.—Brummett1 suggested in the commentary written in the September Archives that, because of a potentially serious interaction between propranolol and epinephrine, propranolol should be withdrawn for three days prior to the administration of local anesthesia with epinephrine.
I think that this is an extremely dangerous recommendation, since it has been known for over a decade that the acute withdrawal of propranolol will increase the danger of an acute myocardial infarction.2-4 Even if the β-blocking drug is not being used for coronary artery disease, withdrawal can result in a sensitization of the noradrenergic receptors to sympathomimetic amines. Therefore, the hypertensive response of the propranolol-epinephrine interaction may still occur within a few days of propranolol withdrawal.
In managing patients for coronary artery bypass graft surgery, propranolol is continued until the time of surgery, and, on many occasions, epinephrine drips may be used postoperatively for cardiovascular support without
ALEXANDER GD. Dangers of Propranolol Withdrawal Prior to Local Anesthesia With Epinephrine. Arch Otolaryngol. 1985;111(4):280. doi:10.1001/archotol.1985.00800060104020
Customize your JAMA Network experience by selecting one or more topics from the list below.